Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 321, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 3, 2001, 1:57 PM CDT for Walker County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 3, 2001, 1:57 PM CDT (18:57 UTC)
- Expired
- Jul 3, 2001, 2:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Walker County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1823 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 031858 SVRBHM ALC127-031930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 157 PM CDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALKER COUNTY IN CENTRAL ALABAMA * UNTIL 230 PM CDT * AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL WALKER COUNTY...ABOUT 5 MILES NORTH OF CORONA. THE STORM WAS NEARLY STATIONARY. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3388 8753 3375 8738 3383 8730 3395 8742 Z
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:19 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 3, 11:19 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1119 AM CDT TUE JUL 3 2001 NO SIGNIFICANT CHANGES TO THE ONGOING FORECAST FOR THIS AFTERNOON. TEMPERATURES RIDING JUST SLIGHTLY ABOVE YESTERDAYS READINGS...BUT CU FIELD DEVELOPING QUICKLY AND BELIEVE HIGHS WILL BE CLOSE. RANGE WILL BE 88 TO 93 AREAWIDE. AREA SOUNDINGS SLIGHTLY MORE CONDUCIVE FOR CONVECTIVE DEVELOPMENT TODAY...PRECIP WATER 2+/LI -7/CAPE 3K. LAPSE RATES ARE NOT GREAT...BUT PLENTY OF MESO SCALE BOUNDARIES AND GOOD INSOLATION TO START THE DAY. POPS WARRANTED IN THE SCATTERED ZONE AND WILL PUT 50 AREAWIDE. WITH SUCH A HIGH MOISTURE CONTENT IN THE ATMOSPHERE...WILL MENTION BRIEF HEAVY RAIN. 75 .BH;M...NONE.
In the hours before
Special weather statement, Jul 3, 1:15 PM CDT, 42 minutes before
ALZ001>038-040>050-032100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT TUE JUL 3 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE AIRMASS OVER NORTH AND CENTRAL ALABAMA WILL REMAIN WARM...MOIST AND VERY UNSTABLE THROUGH THE REMAINDER OF THE AFTERNOON HOURS. A WEAK UPPER LEVEL TROUGH EXTENDING FROM LOUSIANA NORTHEASTWARD INTO THE OHIO VALLEY WILL HELP TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA...THIS AFTERNOON AND EARLY THIS EVENING. THE BULK OF THE RAINFALL WILL OCCUR NORTH OF INTERSTATE 20 59. MOST OF THE THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET. WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...ANY OF THE STORMS THIS AFTERNOON MAY PRODUCE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...AND A FEW OF THE STRONGER STORMS MAY BRIEFLY PRODUCE WIND GUSTS OF UP TO 40 MILES AN HOUR. DUE TO THE MOIST ATMOSPHERE AND SLOW MOVEMENT OF THE STORMS...ISOLATED RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE ALSO POSSIBLE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIARMINGHAM IS 2 MONTGOMERY IS 2 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 30 min |
| Jul 3, 2:55 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 35 min |
| Jul 3, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Jul 3, 3:23 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 37 min |
| Jul 3, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 24 min |
| Jul 3, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.